What can I expect from Neurology Referral?

I have been prescribed Pramipexole to treat my RLS for the last 7 years. My daily dosage is currently 720 micrograms. Even on this dosage the obvious symptoms (leg spasms and discomfort) have begun to occur during the day. Also for the last few months I have spent more time researching the role of dopamine and I think I am exhibiting other symptoms which I previously thought unrelated. These are not limited to: fatigue, compulsive behaviour, depression, anxiety, trouble sleeping and anhedonia. My GP has now agreed to refer me to a Neurologist. Does anyone know what treatment I should expect to receive? I'm really worried that the only treatment available is prescription of 'trial and error' medication.

13 Replies

  • Unfortunately its what most of us have to do, take meds to survive. Trial and error is part of that. You do need to get off the Pramipexole, as what you are describing are typically what can happen to SOME people. A neuro will only prescribe medication. To detox of the pramipexole will need a strong pain med to help with the withdrawals from that med. Most people take Tramadol, we have had a few people on here who have had to come off of Pramipexole for various reasons. So, i hope the neuro knows about RLS and how to treat it and how to help some one who has to come off of a dopamine med. Are you taking any other meds for any other health issues, even OTC type of meds. Have you had a ferritin level done by your doctor, that can for some make a difference. Do you know if you have Primary RLS or Secondary RLS. Primary RLS is the genetic type inherited from a parent. Secondary RLS is having a underlying condition.

  • Thank you so much for your reply Elisse. As I'm sure you know, you kind of have to be your own doctor when you have RLS! GP's have only ever responded to my requests so I haven't had my ferritin levels checked. I will ask about this going forward. I can only assume that I am primary because after 7 years I think other health issues would have surfaced but there aren't any that I know of. This is why I'm panicking a bit at the moment. I am dependent on Pramipexole. If I forget to take my tablets I simply don't sleep and the discomfort leaves me in tears! It sounds like I need to come off it but clearly I need to find an alternative rather than go cold Turkey.

  • When you forget to take your pramipexole you are having withdrawals, thats why no one should go cold turkey. The dopamine receptors have got used to the dopamine from the med, so when you decrease the dopamine, then the receptors object to the drop in the dopamine. Hence bad RLS with the withdrawal.

  • I have tried and come off all the medication prescribed for RLS as sooner or later I get a build up of frightening side effects. Hot sweats, Dizzy and light headed and the worse ever I thought I was going mad as my Central Nrevous System got so affected I forgot things seriously ..I even phoned my daughter one afternoon and she said, Mother are you OK, you phoned this morning and told me all this earlier and I had no idea I had even phoned her..one morning my friend and I went to a Car Boot Sale and I bought canes to stick my Runner Beans, at lunch time he said, I have put the sticks you bought in the garage, I said what sticks, he said from Car Boot Sale, I said I haven't been to any Car Boot Sale.. This was scarey so the next day went to my doctor and said get me off this medication, I had to come off very slowly over two weeks reducing the dose then expect three months before it is totally out of my system.. What wicked poison have I had in my body?? I only just feel a bit normal now but still have intermittent sweats..

    I rely on a bar of soap under the bottom sheet, massage and stretch before going to bed and if I feel it coming on run my nail down the back of my legs and Tell the pain and funny feelings I have pushed you over the edge and mostly it works??? No idea how? Has any one else had these experiences??

    A hot bath with Epson Salts is very nice to relax, Magnesium sadly I tried to no avail..What is left to try???

  • On this forum we all know about rls, I have been to 2 neurologists and though very nice and asked a lot of questions,they said we will be intouch with your doc so when I rang for prescription doc told me to change meds and that was it,so please don't expect a mirical because you won't get one ,good Luck to you and hope you will get some help,you see they can't give you anything except a prescription because there is nothing xx

  • Thank you so much for your reply. At the moment I feel my standard of living has dropped below manageable. I feel guilty saying that because people without awareness think it is a trivial problem. I'm sure you've encountered this! I know there is no cure but just need to ensure that I am exploring all of my options and trying to make things more bearable for myself. Have you ever asked about or attended a sleep clinic?

  • You are experiencing what's called augmentation. This is due to being on a dopamine agonist type medication. (Search both of those on this site or ' rlshelp.org')

    The choices are now - nerve medication- Gabapentin, Horizant , Lyrica . Or the painkillers- codeine and opiates. Either have downsides but can be very effective. There is chatter on this site about foot wraps and pads. Jury is out on them and cost is extortionate and disproportional to their scientifically proven effectiveness.

    Do your research and above all don't be conned into changing to another dopamine agonist. If you are in USA , then get in touch with Dr Mark Buchfurer at above website. He will reply to you promptly.

    As Elisse says- detoxing off the pramixepol will be tough - but manageable - with medical help.

    I was on Mirapex for a year and then had to change. A few rough days and nights with oxycontin to help. Tried Tramadol- couldn't sleep and stayed on Oxycontin which I'm still on four months later. Still get some sleepless nights and some itching BUT no restless legs . Long may this continue --- but with RLS one just takes each day 'free' as a gift.

    Good luck. And do your research. The UK site has a very good table of medications to take and not take. I suggest you print this out and bring with you to your appointment.


  • Thank you! That's very helpful! It certainly sounds like I am experiencing augmentation so the Pramipexole has to go! I'm in the UK so I'll focus my research on alternative medications. I'm also going to write down as much as I can about my symptoms and habits before meeting the neurologist. I'm a total light weight when it comes to pain killers. Even co-codamol knocks me out so I think painkillers would facilitate sleep during the withdrawal.

  • Good advice there Madlegs.Just wanted to add you dont need to be in the States to email Dr Buchfuher ,you can email him from anywhere in the world.I email him from UK and he always replies I print it off and present it to my GP....Pippins2 x

  • Hi

    I've checked the website out and can find Dr Buchfurer but am not sure which email to contact him on?

    I'm currently coming of ropinirole and finding it very difficult and would appreciate his advice.



  • Yes- it's a difficult site to find your way around.

    From memory , I think there is a tiny (yellow ?) tab near the bottom of left hand side of initial screen saying email. It might be easier to make out on laptop/ computer scteen- I'm on a 4" mobile phone so I have to pinch out to get a decent look.

    I'll check now and confirm that. Good for me to go in again😅.

    Good luck.

  • Yes Pam , that info is correct. Also , if you look bottom of main second paragraph, you will see same icon- tiny- . Check out the rules for emailing. He likes proper writing.😢!!!!!

    Good luck.

  • Thanks so much. That was a quick response!

    I'll let you know how I get on.


You may also like...